Virginia, 2017

Hail and Damaging Winds in Virginia, May 19, 2017

May 19, 2017 · NWS RNK · 18 events in 8 counties and zones

Above normal temperatures and abundant moisture helped trigger afternoon thunderstorms across portions of southwestern Virginia ahead of a cold front. These scattered thunderstorms pulsed up periodically to produce large hail and wind damage, especially along and east of the Blue Ridge Mountains.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$36,000
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Above normal temperatures and abundant moisture helped trigger afternoon thunderstorms across portions of southwestern Virginia ahead of a cold front. These scattered thunderstorms pulsed up periodically to produce large hail and wind damage, especially along and east of the Blue Ridge Mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at May 19, 8:56 AM EST, 54 minutes earlier.

Area forecast discussion, May 19, 8:56 AM EST, 54 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
956 AM EDT Fri May 19 2017

.SYNOPSIS...
High pressure along the southeast Atlantic Coast will continue
to produce an unseasonably warm and humid southwest flow of air
across the forecast area this afternoon. The increasing
moisture will result in a threat for scattered showers and
thunderstorms, with potential for strong to severe storms during
the late afternoon and evening. Unsettled weather will continue
through the weekend with rain chances increasing ahead of
another cold front arriving from the west by Monday.
&&

.NEAR TERM /THROUGH TONIGHT/...
As of 945 AM EDT Friday...

Clusters of convection along a 850 mb jet max associated with a
weak mid level wave and diffluence aloft continue to develop off
to the west while sliding east and weakening upon encountering
westerly flow aloft across the far west. Still expecting this
coverage per latest short term to slowly weaken by midday as
better heating occurs, but likely still enough to clip at least
the SE West Va counties through noon. Thus upped pops a bit
there pending release trends.

Otherwise concerns for the afternoon look to shift south and
east ahead of a weak cold front well to the northwest as
potential for residual outflow and differential heating to spark
added deep convection. This provided that we can get enough
heating through debris clouds to ramp up Cape values which still
looks to occur outside of more shallow instability far northwest
where clouds/showers should be more early on. Appears best
chance for more organized coverage this afternoon along the
southern Blue Ridge per latest SPC- WRF/Nam with the HRRR more
isolated as support aloft actually weakens with more organized
convection possibly shifting back closer to the front to the
northwest. Thus appears main threat with added clusters of
pulse, heavy rain producing storms per moist PWATS under
unidirectional flow. Therefore including low likely pops southwest
sections where moisture will also be deepest under another
passing faint shortwave. Appears northeast sections may be in
between coverage to the south/west and ahead of the lagging
front to the northwest so keeping overall chance pops elsewhere
for now. Highs likely to approach 90 again out east given weak
westerly flow under still quite warm 850 mb temps and more
insolation, while expecting mostly 80s elsewhere, except perhaps
only 70s in cloudier northwest sections.

Previous valid discussion as of 800 AM EDT Friday...

Elevated instability over eastern KY/TN is resulting early
morning showers and a few storms along the western slopes of
the Appalachians, with impact to areas mainly west of I-77,
although some drift into the eastern New River Valley and
Greenbrier Valley have been noted. This activity is expected to
weaken as the morning sun warms the tops of this mid level
induced convection, any lull occurring mid-day, followed by a
transition to diurnally surfaced based deep convection for the
afternoon. No severe weather is anticipated until aft 18Z/2PM.

Upper ridge of High pressure still covers the southeast Atlantic
coast with influence to our part of the world in the form of a
very warm, moist southwest wind. This airmass, with dewpoints in
the 60s, will make for another somewhat muggy day with
unseasonably warm temperatures, readings climbing into the 80s.
Meanwhile, vigorous mid-CONUS trof is inching its way eastward,
nibbling away at the upper ridge. Thunderstorms associated with
this trough will begin to impact the OH/TN valleys today, with
potential downstream impact to areas farther east by tonight.
Until then, our forecast will hinge on mainly diurnally driven
showers/storms with occurrence mainly confined to the 18z/2PM to
01z/9PM time frame.

Thunderstorm initiation today is forecast to be similar to
yesterday, favoring the Blue Ridge and higher mountain terrain
during the early and mid afternoon. Since the upper ridge will
be weaker than yesterday, there should be less of a cap, thus
expecting more coverage. Winds aloft today are forecast to be
more westerly, so think activity which develops over the
mountains during the early afternoon will begin to drift into
the foothills and piedmont for the late afternoon and evening.
Forecast CAPE this afternoon will be on the order of 1500-2000
j/kg...Storm Mode Pulse Severe. DCAPES of 500-1000 j/kg will
once again favor a microburst environment.

For tonight, diurnally driven showers/storms will wane, but will
continue upstream across the OH/TN valleys along the leading
edge of the mid-CONUS upper level trough. Another area to watch
will be a backdoor surface front which will be approaching the
forecast area from the north and northeast. This front will
move into northern WV and VA tonight, and this may provide a
focus for an MCS to slide southeast along the front from the OH
Valley late this evening or during the overnight tonight. As
such will maintain chc pops through the overnight, especially
across the northern CWA. At some point the front will enter the
CWA, probably toward daybreak Saturday and entering via the
northeastern CWA by way of CHO-LYH with a distinct wind shift
introducing a northeast wind to areas northeast of LYH by
daybreak Saturday.
&&

.SHORT TERM /SATURDAY THROUGH MONDAY/...
As of 330 AM EDT Friday...

In mid-levels, weakened/flatter subtropical ridge in place across
the southeastern CONUS will amplify on Saturday, downstream of a
potent mid-level trough across the center of the country. As the
trough deamplifies and progresses into the upper Midwest/Great Lakes
Sunday into Monday, ridging breaks down/builds east with the next
sfc cold front likely to to make slow eastward progress later Sunday
and Monday. While forecast confidence is low to moderate, it is a
potentially active pattern particularly looking into late in the
weekend and into Monday. It is also a pattern fraught with potential
opportunities for temperature busts.

For Saturday...a good deal of uncertainty conveyed in the 00z
guidance on the early-day position of what is projected to be a
backdoor cold front; front will separate summerlike air mass
across the Southeast from cP air mass across the Great
Lakes/Northeast. Its position likely to be heavily influenced by
convective activity today. Front itself should make some
southeastward progress, but I think it is unlikely to advance as
far south as the GFS thinks it will, at least initially.
Front's southward progress will run into what should be a humid
and unstable air mass; and it should be enough to spark showers
and thunderstorms perhaps as early as mid to late morning from
the VA Southside/northern NC Piedmont up through the Blue Ridge
into the Roanoke and New River Valleys. PoPs are in the high-
Chance range for most of the forecast area except the central VA
Piedmont; in this corridor, weak flow through a large depth of
atmosphere would support slow moving storms w/potential for
localized heavy rainfall in the heaviest echoes. Rain cooled air
and northeast sfc winds should give the front an added push
southward into the northern NC Piedmont into the evening hours.
Implemented a non-diurnal temperature curve to better show the
temperature trend; highs may only occur early in the day for
locations such as Lynchburg and Appomattox, while highs
elsewhere should reach the 70s, with perhaps the lower 80s the
further south one goes. Still, even these southern locales
probably see highs occuring earlier than typical. Under likely
overcast, temperatures probably only fall some 2-4 degrees from
late-afternoon readings.

First half of Sunday probably is the "driest" of the period, with
persistent overcast likely to erode somewhat toward partly/mostly
cloudy skies amid increasing southwest flow sfc and aloft. As we
progress into Sunday afternoon, aforementioned cold front
approaching from the Plains/Midwest will begin to approach our
western doorstep with an increasing PoP indicated. With increasing
southwest flow likely paralleling the position of the surface front,
this opens the door for a relatively long-duration period of at
least steady moderate rain with embedded thunderstorms which may
last into Monday. PoPs were accordingly raised into the high-
Likely/low Categorical range Sunday night into Monday, though
decrease a bit Monday afternoon along and west of the Blue Ridge
into southeast WV. Potential for strong storms in the Sunday night
through Monday period is conditional upon generating higher
instability than presently indicated. However...with PWATs nearing
1.5", warm cloud depths of ~11,000ft along with the slow eastward
translation of the baroclinic zone, these are signals that one could
envision adding up to a potential hydrologic concern. Confidence is
only low to moderate, and it's tough identifying specific areas at
this point in light of potential rainfall opportunities today and
Saturday, but this will need to be carefully monitored in the coming
days.

Highs on Sunday top out in the mid 70s with some breaks in
cloudiness anticipated, with overcast/rainy upper 50s to mid/upper
60s Sunday night. With the front expected to lie across the CWA
Monday, highs temps only in upper 60s/low 70s west of the Blue
Ridge and into the mid 70s along and east of the Ridge.

&&

.LONG TERM /MONDAY NIGHT THROUGH THURSDAY/...
As of 330 AM EDT Friday...

High pressure will bring a brief period of dry weather from Monday
night into Tuesday night. A strong cold front will move across the
region Wednesday. A dry slot will grace the area Wednesday night
then the upper level portion of the storm will move across the area
Thursday.

Temperatures will remain close to normal for early next week, then
fall below normal to end the week.

&&

.AVIATION /14Z FRIDAY THROUGH TUESDAY/...
As of 745 AM EDT Friday...

Primarily VFR conditions will prevail through the 24 hour
valid TAF period. Exception will be lower vsby/cigs associated
with scattered showers and thunderstorms.

For this morning, showers between BLF-JKL and down into the TN
Valley vcnty of TRI-TYS will impact areas mainly west of the
Roanoke valley. HiRes models indicate high potential for
showers along the west side of the Appalachians, associated
with some elevated CAPE. These showers are expected to weaken
mid-late morning, before redeveloping during the afternoon.

Any early morning showers and stratus/fog should dissipate
between 13-15Z, followed by a transition to diurnally driven
showers and thunderstorm development after 18Z/2PM. Similar to
yesterday, focus for showers/storms will be along the Blue Ridge
and higher Terrain during early-mid afternoon. Winds aloft are
more westerly today, so any activity that develops during the
afternoon will then drift east toward the piedmont during the
late afternoon and evening. Have included VCTS in all the TAFs
for during the 18Z/2PM-01Z/9PM time frame. Storm cells are
expected to be scattered in nature.

After sunset, the diurnally driven deep convection will
dissipate, with potential for patchy fog during the overnight.
There is an active front to our northwest which will be entering
the Ohio Valley. Frontal driven storms over the Ohio Valley
are expected today and are forecast to continue during the
overnight tonight. Not confident any of this activity will
impact our CWA, but some of the meso models indicate potential
for an MCS to move out of the OH valley and into WVA tonight.

Extended Aviation Discussion...

The front is forecast to enter the forecast area Saturday,
entering the area backdoor style with a northeast push of wind
Saturday and Saturday night. The front will then stall over or
just south of the region early Sunday. With the front over the
area, there will be an opportunity for widespread showers and
thunderstorms, especially during the peak heating hours of the
day both Saturday and Sunday. A much stronger front will cross
the forecast area Monday, dry weather returning Monday night
into Tuesday.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...JH/PM
NEAR TERM...JH/PM
SHORT TERM...AL
LONG TERM...AL/RCS
AVIATION...PM
Hazardous weather outlook, May 19, 4:11 AM EST, 5 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
511 AM EDT Fri May 19 2017

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>044-507-508-200915-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-
Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-
Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell-
Appomattox-Buckingham-Halifax-Charlotte-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
511 AM EDT Fri May 19 2017

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia, west central Virginia and southeast West
Virginia.

.DAY ONE...Today and tonight.

A few strong to severe thunderstorms are possible today. The
strongest storms may produce gusty winds. Heavy rainfall and cloud
to ground lightning will also be possible in any thunderstorm.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

A slow moving cold front will bring a period of showers and embedded
thunderstorms Sunday afternoon into Monday. Additional rainfall from
the front may trigger localized flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, May 19, 7:58 AM EST, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
858 AM EDT FRI MAY 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0734 PM     TSTM WND DMG     6 E BEECH MOUNTAIN      36.20N 81.79W
05/18/2017                   WATAUGA            NC   911 CALL CENTER

            ONE TREE DOWN AT THE INTERSECTION OF ROUTE 194 AND LOWER
            CRAB ORCHARD ROAD

&&

PW
Local storm report, May 19, 8:04 AM EST, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
904 AM EDT FRI MAY 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0803 PM     TSTM WND DMG     2 N BLOWING ROCK        36.16N 81.67W
05/18/2017                   WATAUGA            NC   911 CALL CENTER

            ONE TREE DOWN AT THE INTERSECTION OF FLAT TOP ROAD AND
            FOREST PARK DRIVE

&&

PW
Local storm report, May 19, 9:26 AM EST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BLACKSBURG VA
1026 AM EDT FRI MAY 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0512 PM     TSTM WND DMG     3 NNE HILLSVILLE        36.81N 80.70W
05/18/2017                   CARROLL            VA   911 CALL CENTER

            THUNDERSTORM WINDS DOWNED TWO TREES ALONG BUCK HORN ROAD,
            TEMPORARILY CLOSING THE ROADWAY.

0512 PM     HAIL             5 NNE HILLSVILLE        36.83N 80.71W
05/18/2017  M0.50 INCH       CARROLL            VA   TRAINED SPOTTER

            HAIL RANGING FROM PEA TO DIME SIZE FELL DURING THE STORM

0514 PM     HAIL             2 NE HILLSVILLE         36.78N 80.71W
05/18/2017  M0.25 INCH       CARROLL            VA   TRAINED SPOTTER

            HAIL FELL FOR ABOUT 15 MINUTES

0624 PM     FLASH FLOOD      5 NE HILLSVILLE         36.82N 80.67W
05/18/2017                   CARROLL            VA   911 CALL CENTER

            HEAVY RAINFALL FROM TRAINING THUNDERSTORMS RESULTED IN
            THE BIG REED ISLAND CREEK TO FLOW OVER ITS BANKS COVERING
            PORTIONS OF BRICK HAVEN LANE, CLOSING THE ROAD. FLOODING
            IS STILL ONGOING AT THE TIME OF THIS REPORT.

0630 PM     FLASH FLOOD      4 ENE HILLSVILLE        36.79N 80.67W
05/18/2017                   CARROLL            VA   PUBLIC

            HEAVY RAINFALL FROM TRAINING THUNDERSTORMS CAUSED A SMALL
            STREAM TO FLOW OVER PILGRIMS TRAIL DEPOSITING DEBRIS NEAR
            THE INTERSECTION OF US221 AND STATE ROUTE 673. FLOODING
            IS ONGOING AT THE TIME OF THIS REPORT.

0710 PM     HAIL             3 N STUART              36.68N 80.28W
05/18/2017  E0.75 INCH       PATRICK            VA   PUBLIC

0710 PM     FLASH FLOOD      4 ENE HILLSVILLE        36.79N 80.66W
05/18/2017                   CARROLL            VA   FIRE DEPT/RESCUE

            HEAVY RAINFALL FROM NUMEROUS THUNDERSTORMS RESULTED IN
            MULTIPLE MUDSLIDES ALONG BUCK HORN ROAD. ADDITIONAL
            REPORTS OF ONGOING FLOODING ACROSS THE HILLSVILLE TO
            DUGSPUR AREAS HAVE BEEN CALLED INTO THE EMERGENCY
            SERVICES.

0710 PM     TSTM WND DMG     5 N STUART              36.70N 80.30W
05/18/2017                   PATRICK            VA   PUBLIC

            2 TREES DOWN ON GREASY BEND LANE

0730 PM     FLASH FLOOD      1 SW DUGSPUR            36.80N 80.64W
05/18/2017                   CARROLL            VA   911 CALL CENTER

            TRAINING THUNDERSTORMS RESULTED IN FLASH FLOODING IN
            SEVERAL SPOTS ALONG US 221 OR FLOYD PIKE. NUMEROUS
            MUDSLIDES HAVE ALSO BEEN REPORTED, INCLUDING ONE NEAR THE
            6000 BLOCK OF FLOYD PIKE. ADDITIONAL MUDSLIDES AND ROAD
            CLOSURES DUE TO CREEK FLOODING HAVE ALSO BEEN REPORTED.
            FLOODING CONTINUES ACROSS MUCH OF THE AREA.

0730 PM     HEAVY RAIN       2 SSE DUGSPUR           36.79N 80.59W
05/18/2017  M4.00 INCH       CARROLL            VA   PUBLIC

            TRAINING THUNDERSTORMS DROPPED 4 INCHES OF RAINFALL IN A
            FEW HOUR PERIOD AT A PRIVATE RESIDENCE ALONG NESTER
            SCHOOL ROAD NEAR DUGSPUR.

0734 PM     TSTM WND DMG     6 E BEECH MOUNTAIN      36.20N 81.79W
05/18/2017                   WATAUGA            NC   911 CALL CENTER

            ONE TREE DOWN AT THE INTERSECTION OF ROUTE 194 AND LOWER
            CRAB ORCHARD ROAD

0803 PM     TSTM WND DMG     2 N BLOWING ROCK        36.16N 81.67W
05/18/2017                   WATAUGA            NC   911 CALL CENTER

            ONE TREE DOWN AT THE INTERSECTION OF FLAT TOP ROAD AND
            FOREST PARK DRIVE

&&

AMS
Special weather statement, May 19, 9:45 AM EST, 5 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
1045 AM EDT FRI MAY 19 2017

VAZ014-017-191515-
Floyd-Montgomery-
1045 AM EDT FRI MAY 19 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN FLOYD AND SOUTH
CENTRAL MONTGOMERY COUNTIES...

At 1045 AM EDT, a strong thunderstorm was located near Alum Ridge,
moving east at 25 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Pilot...
Terrys Fork...
Check...
and Alum Ridge.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3693 8047 3702 8049 3709 8015 3698 8014
      3696 8014 3695 8015 3695 8016 3696 8016
      3695 8017 3692 8019
TIME...MOT...LOC 1445Z 260DEG 20KT 3697 8040

AS

The radar

The Roanoke radar (KFCX), 12 km away, was scanning. The volume nearest the first event began at 14:48 UTC.

Open the radar archive at this moment

Event by event

13 thunderstorm wind, 5 hail. Local standard time, as filed.

Hail, Floyd

When
May 19, 9:50 AM EST
Where
Floyd County, 2.15 mi SSE of Sowers
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
36.970, -80.390

Thunderstorm Wind, Franklin

When
May 19, 10:59 AM EST
Where
Franklin County, 0.88 mi SW of Redwood
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Law Enforcement
Coordinates
37.010, -79.840

Thunderstorm winds downed a tree along Muse Field Road.

Thunderstorm Wind, Franklin

When
May 19, 11:03 AM EST
Where
Franklin County, 0.88 mi SE of Redwood
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Law Enforcement
Coordinates
37.010, -79.820

Thunderstorm winds brought down a tree near the intersection of Chestnut Hill Road and Washboard Road.

Hail, Bedford

When
May 19, 12:06 PM EST
Where
Bedford County, 2.76 mi S of Bedford City to 3.5 mi S of Bedford City
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
37.290, -79.530

Thunderstorm Wind, Pittsylvania

When
May 19, 12:07 PM EST
Where
Pittsylvania County, 1.3 mi WNW of Hurt
Measured
50 kt (58 mph) estimated gust
Property damage
$200
Reported by
Public
Coordinates
37.090, -79.300

Thunderstorm winds knocked down large tree limbs onto Prospect Road.

Thunderstorm Wind, Bedford

When
May 19, 12:13 PM EST
Where
Bedford County, 3.44 mi SE of Bedford City
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
37.300, -79.480

Thunderstorm winds resulted in a downed tree across Falling Creek Road.

Thunderstorm Wind, Campbell

When
May 19, 12:24 PM EST
Where
Campbell County, 2.14 mi NNE of Hodges
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
37.150, -79.170

Thunderstorm winds downed a tree on a vehicle near the intersection of Marysville Road and East Ferry Road.

Thunderstorm Wind, Pittsylvania

When
May 19, 12:29 PM EST
Where
Pittsylvania County, 0.55 mi W of Straightstone
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
37.020, -79.140

Thunderstorm winds downed a tree on Cody Road.

Thunderstorm Wind, Campbell

When
May 19, 12:31 PM EST
Where
Campbell County, 1.92 mi NNE of Hodges
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
37.145, -79.164

Thunderstorm winds brought down a tree on a car at the intersection of East Ferry Road and Marysville Road.

Thunderstorm Wind, Campbell

When
May 19, 12:44 PM EST
Where
Campbell County, 2.14 mi SSW of Mike
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
37.190, -78.930

Thunderstorm winds brought down a tree on Red House Road.

Hail, Patrick

When
May 19, 12:50 PM EST
Where
Patrick County, Gruzes Store
Measured
0.88 in hail
Reported by
Public
Coordinates
36.680, -80.280

Hail, Carroll

When
May 19, 1:08 PM EST
Where
Carroll County, 0.69 mi N of Cana
Measured
1 in hail
Reported by
Public
Coordinates
36.590, -80.670

Hail, Bedford

When
May 19, 1:45 PM EST
Where
Bedford County, 3.02 mi SW of Moneta
Measured
1.75 in hail
Reported by
Public
Coordinates
37.150, -79.670

Thunderstorm Wind, Pittsylvania

When
May 19, 3:29 PM EST
Where
Pittsylvania County, 2.65 mi SE of Riceville
Measured
54 kt (62 mph) estimated gust
Property damage
$7,000
Reported by
911 Call Center
Coordinates
36.850, -79.150

Thunderstorm winds downed several large trees onto a power line along Virginia Route 666.

Thunderstorm Wind, Halifax

When
May 19, 3:54 PM EST
Where
Halifax County, 0.55 mi W of Halifax
Measured
55 kt (63 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
36.770, -78.930

Thunderstorm winds downed power lines within the City of Halifax.

Thunderstorm Wind, Halifax

When
May 19, 4:02 PM EST to 4:05 PM EST
Where
Halifax County, Cluster Spgs to 1.31 mi ESE of Cluster Spgs
Measured
54 kt (62 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
36.620, -78.920

Thunderstorm winds downed trees and large branches along U.S. Highway 501 North and Horseshoe Trail.

Thunderstorm Wind, Halifax

When
May 19, 4:13 PM EST
Where
Halifax County, 0.79 mi NW of Scottsburg
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
36.757, -78.791

Thunderstorm winds brought down several trees in Scottsburg.

Thunderstorm Wind, Halifax

When
May 19, 4:30 PM EST
Where
Halifax County, Virgilina
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
911 Call Center
Coordinates
36.550, -78.780

Thunderstorm winds brought down numerous trees within the community of Virgilina.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2017Every state in 2017This day in weather historyWarnings in Virginia, May 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 700001, 700002, 700003, 700006, 700007, 700008, 700010, 700011, 700733, 700013, 700014, 700015, 700016, 700018, 700021, 700022, 700732, 700024.